Harmful Use of Veterinary Drugs: Blindness Following Closantel Poisoning in a 5-Year-Old Girl

Essabar, Laila and Meskini, Toufik and Ettair, Said and Erreimi, Naima and Mouane, Nezha (2014) Harmful Use of Veterinary Drugs: Blindness Following Closantel Poisoning in a 5-Year-Old Girl. Asia Pacific Journal of Medical Toxicology, 3 (4). pp. 173-175.

[img]
Preview
Text
APJMT_Volume 3_Issue 4_Pages 173-175.pdf

Download (318kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_3486.html

Abstract

Background: Closantel is a veterinary drug used as anthelmintic for ruminants while it is contraindicated for humans. This report describes a rare case of blindness, increased liver enzymes and coagulopathy following closantel poisoning. Case report: A 5-year-old girl was presented with acute blindness following closantel poisoning. She was given mistakenly a dose of 500 mg/day (25mg/kg/day) for 8 days. Clinical examination revealed a well-appearing child with bilateral mydriasis, loss of pupillary light reflex and absence of blinking to threat. Fundoscopic exam revealed bilateral pre-atrophic papilledema. Electroretinogram showed a highly significant decrease in retinal activity. Laboratory examinations revealed 52 increase in prothrombin time, prolongation of activated partial thromboplastin time to 1.3 times the normal and rise of aspartate aminotransferase to 120 IU/L. In addition, creatine kinase peaked at 904 IU/L. Moreover, normocytic normochromic anemia with hemoglobin at 10.7 mg/L and leukocytosis with lymphocytic predominance was noted. The patient received glucocorticoids, vitamin B12 and vitamin K and was discharged after correction of blood and coagulation parameters and normalization of liver enzymes. Partial recovery in visual acuity was found two months after ingestion of the last dose. Discussion:Closantel can cause significant spongiform change (intra-myelin vacuolation) in the white matter of the cerebrum and the cerebellum. It can also induce optic nerve damage as a result of Wallerian degeneration, fibrosis and atrophy. On the retina, closantel leads to papilledema, necrosis of the outer layers, and retinal detachment. It can also cause fatty change and hydropic degeneration in the liver and hepatocellular degeneration. Conclusion: Closantel is a toxic drug for humans causing blindness, hematologic and hepatic disorders. Public awareness should be raised regarding the risks of use of unapproved drugs for human.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 08 Oct 2017 14:48
Last Modified: 08 Oct 2017 14:48
URI: http://eprints.mums.ac.ir/id/eprint/7947

Actions (login required)

View Item View Item